The Centers for Disease Control and Protection warned Friday against the purchase of electronic cigarette cartridges containing THC or other cannabis or altered e-cigarette products that are sold „off the street.”
So far, 215 possible cases of vaping-related lung illness have been reported in 25 states, CDC and the Food and Drug Administration said in a statement, „and additional reports of pulmonary illness are under investigation.” The Washington Post reported Thursday that state and federal investigators have 354 cases currently under review.
Patients have experienced cough, shortness of breath and chest pain. Some also have had nausea, vomiting or diarrhea, fatigue, fever, weight loss or other issues. The symptoms typically develop over days, but sometimes can manifest over several weeks, the statement said.
The gastrointestinal symptoms sometimes preceded respiratory symptoms.
„Anyone who uses e-cigarette products should not buy these products off the street (e.g., e-cigarette products with THC, other cannabinoids) and should not modify e-cigarette products or add any substances to these products that are not intended by the manufacturer,” the government officials said.
USA TODAY reported Wednesday that two leading academic tobacco researchers and the vaping industry were critical of CDC’s failure to provide guidance to consumers about what to avoid.
„We are working closely with state and local health officials to investigate these incidents as quickly as possible, and we are committed to taking appropriate actions as a clearer picture of the facts emerges,” said CDC Director Dr. Robert Redfield and Dr. Ned Sharpless, acting commissioner of the Food and Drug Administration. „We’ve also made it a top priority to communicate with the public about our efforts.”
CDC warned that young people and those in early adulthood should not use e-cigarettes, as well as pregnant women and adults who don’t use tobacco. Those who do should watch for symptoms including cough, shortness of breath or chest pain and seek medical treatment in those cases.
People are vaping THC. Lung injuries being reported nationwide. Why is the CDC staying quiet?
Dr. Karen Randall, an emergency room physician in Pueblo, Colorado, said she treated two patients last year with lung problems who had vaped marijuana that she believes was sold in dispensaries. She sees a few issues with what she calls the China-made „cheap vape pens” sold in dispensaries.
Vaping heats the pen and coil to such a high temperature that it releases toxic chemicals, she says. And vaping nicotine and THC or THC concentrates releases its own set of toxic chemicals. Many of the products are made in oil bases, which lungs „do not like” and exposure can lead to irreversible illness known as bronchiolitis obliterans or „popcorn lung,” said Randall.
Randall says she sees „hyperemesis” — serious vomiting — among people using marijuana daily. Thursday, when he announced a new advisory about the use of marijuana by teens, young adults and pregnant women, Surgeon General Jerome Adams noted that THC oil has triple the THC of marijuana that is smoked. And that marijuana itself is about three times the strength of the marijuana smoked decades ago.
While CDC is warning about vaping for people under 21, Randall notes that both cases she saw were people older than 21 and one was in her 50s.
„Lung injury will not be limited to an age range,” said Randall.
CDC warned that adult smokers who are trying to quit should use „evidence-based treatments,” including counseling and FDA-approved medications, and recommended consulting a family doctor.